Forums


Prevention Medications

Botox injection interruption

  • By ktsf

    I’ve been getting Botox injections for 3 years, and it’s the only thing that has reliably helped me. I’ve tried almost all of the preventatives with little or no lasting effect. However, despite the Botox, the daily migraines (that I’ve had for almost four years straight) have increased in severity over the last 6-8 months. I blame ankle surgery and the subsequent drop in activity for the spike, but they’ve definitely been continually getting worse over time since my first migraine in 1998.

    My insurance company, who I’ve been with for only the last year, decided the Botox doesn’t work for me and has denied treatment. I got their denial letter 2 days before my December appointment, and since I don’t have $12k to pay out of pocket, I went without. The headache clinic I go to has been really helpful with the appeal, and now I’m waiting for the insurance to review my case for a 3rd time.

    While I wait, though, the Botox wears off a little more each day. It’s really strange to have feeling back in places that have been numb for 3 years, and to be able to move parts of my forehead and scalp that were mostly frozen for so long.

    As the Botox wears off the migraine pain is changing and worsening, as I knew it would. While it’s good proof that the Botox does actually work for me, at least partially, I’m a bit afraid that as it wears off further I’ll suffer more and more.

    Does anyone have experience with a Botox injection delay? I’m currently 4 months out from the last injection and will likely have to wait until March, which will be 6 months. I feel like I was finally getting the injections to last 10 weeks, where it was more like 7 or 8 in the past, and now I’m afraid I’m back to square one. I would really appreciate hearing how others may have dealt with a delay like this, and whether the cumulative effect of regular injections was reset by the delay. Thanks!

    Reply Created with Sketch. reply
  • By Nancy Harris Bonk Moderator

    HI ktsf,

    Thank you for sharing your Botox story with us. I am so sorry to hear about your insurance change, that stinks. I’ve not had Botox, but hopefully others who have will be along shortly to share their experiences with you.

    Nancy

    Reply Created with Sketch. reply
  • By sdunn0220

    I have had chronic migraines for years now and have tried a lot of prevention medicines but they only work for a while. Now my Doctor has recommended that I try botox injections. The reviews on them are 50/50 and I just wanted to know if they really work.

    Reply Created with Sketch. reply
  • By Nancy Harris Bonk Moderator

    Hisdunn0220,

    Thank you for your question and being part of the Migraine.com discussion forum. Let’s see what information I can give you on Botox.

    I know many people with migraine who have benefited from Botox, while others don’t have good luck with it. There are a few studies that indicate who will benefit from Botox one of which you can read here; https://migraine.com/blog/will-botox-work-new-study-may-provide-clue/.

    I haven’t tried Botox yet, but I’m sure others will be along shortly to lend their experience.

    Good luck
    Nancy

    Reply Created with Sketch. reply
  • By Dachsie

    I had botox injections a bit over 2 weeks ago. The next day I had a terrible migraine and then a headache each subsequent day until 2 days ago. i also experienced extreme fatigue and flu-like symptoms of generally feeling unwell. Perhaps the occurrence of migraine will change now, but I am not especially hopeful. The injections caused a lot of soreness and pain in my neck and shoulders, but that has gone away. Now I am left with the strange Alien look between the eyes, puffy eyes and my eyebrows have actually moved further apart. This is my main complaint at this point. I also have developed extremely dry eyes resulting in the” sand in the eye” feeling. I am using drops for the dry eyes. I basically have stayed home since the injections because of the strange Alien look. Has anyone else developed the strange look between the eyes? Thanks for any suggestions or advice.

    Reply Created with Sketch. reply
  • By Nancy Harris Bonk Moderator

    Hi Daschie,

    Thank you for sharing that with us. I just had my third round of Botox and am hopeful. Last month I had almost half the amount of migraine attacks than the previous month. I’m also finding that my abortive occasionally works better. Baby steps.

    I did experience flu-like symptoms after the first round that lasted about four days. The injection sites were also a bit uncomfortable the first time, but it seems to get better every time.

    I”m enjoying less wrinkles in my forehead, but haven’t experienced what you call an “alien” look. Dry eyes can be a possible side effect of Botox but should get better as time goes on. Make sure you mention all this to your doctor the next time you see him.

    Best of luck and let me know if you have more questions I can help you with.

    Nancy

    Reply Created with Sketch. reply
  • By MigrainesSuck

    I just had my first Botox inj. I have had several ONB which stopped working so Botox was the next step. My head is awful today. I am very forgetful and can’t follow a conversation Suggestions please. I have tried ice, heat, ibuprofen, acetaminophen…….

    Reply Created with Sketch. reply